2026 ECNP Congress

PS01-1168

Venlafaxine-associated catatonia and elevated seizure threshold during electroconvulsive therapy

Arnau Cañabate — A. Uhlmann · Fundacion Hospitalarias Sant Boi, Psychatry, Sant Boi del Llobregat, Spain

Catatonia is a severe and potentially life-threatening neuropsychiatric syndrome increasingly conceptualized as a disorder of large-scale brain network dysfunction, particularly involving frontostriatal–thalamocortical circuits. While the terapia electroconvulsiva (ECT) is highly effective in catatonia, its efficacy critically depends on the induction of adequate seizures. Pharmacological modulation of cortical excitability represents a clinically underrecognized factor that may compromise treatment response, particularly in complex or late-life presentations. The aim of this study is to describe a case of ECT - resistant catatonia associated with impaired seizure induction and to examine the potential contribution of serotonergic antidepressant treatment.

We report a 67-year-old man with recurrent major depressive disorder admitted following a severe suicide attempt. His illness began in 2020 and had been treated with multiple antidepressants with partial response. At admission, he was receiving venlafaxine - based treatment and trazodone. Initial psychiatric evaluation revealed depressive symptoms without psychosis or motor abnormalities. Within days, he developed acute catatonia characterized by mutism, negativism, motor blocking, echolalia, ambivalence, and severe functional impairment requiring assistance for basic activities. Neuroimaging showed mild diffuse atrophy with frontal predominance and ventriculomegaly, while EEG and laboratory investigations were unremarkable. Neurological causes were considered unlikely.

A descriptive longitudinal clinical analysis was conducted, focusing on temporal relationships between symptom evolution, pharmacological changes, and ECT seizure parameters. High-dose benzodiazepines led to partial improvement in motor inhibition, unmasking persistent depressive symptoms and prompting escalation of venlafaxine to 225 mg/day. Following dose increase, catatonic features worsened, with increased behavioral disorganization and functional decline. Bilateral ECT was initiated; however, repeated failure to achieve adequate motor and electroencephalographic seizures was observed despite extensive optimization, including increased stimulus intensity, anesthetic modification (propofol to etomidate), flumazenil administration, pulse-width adjustment, and depth-of-anesthesia monitoring. Several sessions resulted in absent or poor-quality seizures. Given the close temporal association between antidepressant escalation, clinical deterioration, and impaired seizure induction, a pharmacological contribution was hypothesized. Gradual tapering and discontinuation of venlafaxine were undertaken. Following withdrawal, seizure adequacy improved markedly, with restoration of consistent therapeutic seizures, paralleled by progressive clinical recovery, including resolution of catatonia, normalization of behavior, and improvement in mood and functional status.

These findings support a clinically meaningful interaction between serotonergic modulation and seizure dynamics during ECT. High-dose venlafaxine may increase seizure threshold and disrupt thalamocortical synchronization, thereby impairing seizure induction. The absence of features of serotonin syndrome suggests a mechanism of network-level dysregulation rather than toxic hyperstimulation. The clear temporal relationship between antidepressant discontinuation, normalization of seizure activity, and clinical recovery supports a reversible pharmacodynamic effect consistent with serotonergic hypersensitivity. This case underscores the importance of systematic medication review in ECT - resistant presentations and highlights serotonergic agents as a potentially modifiable factor when seizure adequacy is unexpectedly compromised, particularly in older patients with structural brain vulnerability.

References

No references